Gingival Hyperplasia (Gum Thickening) from Hair Loss Medications

Which Hair Loss Medications are Most Likely to Cause Gingivial Hyperplasia?

Thickening of the gums is known as “gingival hyperplasia” and has many different causes. When it is due to drugs, the phenomenon is called drug induced gingival hyperplasia (DIGH). Drug-induced gingival hyperplasia (DIGH) causes problems with chewing, as well as causes severe distress for some patients due to their chance in appearance and the change in how they make sounds and pronounce words.

A 2017 looked at the public’s spontaneous reporting of DIGH among a series of drugs. The databases examined used were the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) and the Japanese Adverse Drug Event Report (JADER) database.

The database had 5,821,716 reports. When I further looked at breaking down the drugs that can cause gingival hyperplasia in terms of the drugs often used to treat hair disorder (such as autoimmune scarring alopecia), the top hair loss drugs associated with gingival hyperplasia were cyclosporine, and mycophenolate mofetil. Other “ non-hair loss” drugs that were on the list of implicated drugs causing gingival hypertrophy included everolimus, sirolimus, amlodipine, nifedipine, carbamazepine, clobazam, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, and valproic acid.

Anticonvulsant drugs lead to gingival hyperplasia much faster than immunosuppressants. Among immunosuppressants, the median time-to-onset of gingival hyperplasia was 71 days. For calcium channel blockers and anticonvulsants, the average time was 262, and 37 days, respectively.

Conclusions

This study looked at drugs causing gingival hyperplasia. It was not of course a study looking specifically at hair loss drugs but this is how I’ve chosen to examine this data. Gingival hyperplasia can be caused by some drugs. In the hair loss world, drugs such as cyclosporine and mycophenolate are among the top 2 drugs implicated in gingival hyperplasia. Counselling about these side effects is important, especially for cyclosporine.

Reference

Hatahira H et al. Drug-induced gingival hyperplasia: a retrospective study using spontaneous reporting system databases. J Pharm Health Care Sci. 2017; 3: 19. Published online 2017 Jul 19. doi: 10.1186/s40780-017-0088-5


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->